Alert archive / Tennessee / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 39, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 16, 2010, 3:45 PM EDT for Cocke County, Greene County, Tennessee. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2010, 3:45 PM EDT (19:45 UTC)
- Expired
- May 16, 2010, 4:45 PM EDT
- In force
- 60 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Cocke County, TN, Greene County, TN
The radar
The Knoxville radar (KMRX), 40 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 1141 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:28 PM EDT, 17 minutes earlier.
Area forecast discussion, May 16, 3:28 PM EDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 328 PM EDT SUN MAY 16 2010 .SHORT TERM...(TONIGHT AND MONDAY)...SHORT WAVE ENERGY MOVING INTO AREA OVER TOP OF STALLED WEAK FRONT AND AMPLE LOW LEVEL MOISTURE WILL KEEP POPS HIGH THROUGH WEE HOURS WITH GRADUAL LOWERING THROUGH MONDAY. INSTABILITY FAIR, AND SO BORDERLINE SEVERE (HAIL, STRAIGHT LINE WINDS) TSTMS WILL OCCUR INTO EARLY EVENING. EXPECT THIS TO MODERATE AFTER SUNSET AND FOR SEMI-UNSTABLE ATMOSPHERE TO TAKE ITS PLACE WITH SUSTAINED LIFT. HENCE, PERIODS OF BRIEFLY HEAVY RAIN WILL OCCUR WITH THUNDERSTORMS. DO NOT EXPECT TO ISSUE TO FLASH FLOOD WATCH, BUT WILL HANDLE WITH SHORT TERM FORECASTS, AND FLOOD ADVISORIES/WARNINGS, IF NECESSARY. OVERNIGHT CLOUDS STICK AROUND HOLDING TEMPS UP AND SOME AREAS OF FOG WILL FORM. WILL KEEP AN EYE OUT ON THIS AND RECOMMEND TO EVENING/MIDNIGHT SHIFTS ABOUT FOG ADVISORY, AS NEEDED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...WEAK FRONT SLOWLY MOVES EAST INTO THE CENTRAL APPALACHIANS AND MID ATLANTIC MONDAY NIGHT AND TUESDAY. UPPER LEVEL TROUGH DIGS SOUTHWARD INTO THE TN VALLEY DURING THIS TIME WITH PRECIPITATION DIMINISHING FROM SOUTHWEST TO NORTHEAST DURING THE EVENING. INSTABILITY WILL DECREASE AS WELL. TUESDAY SHOULD BE MOSTLY DRY SOUTHWEST HALF TUESDAY AS LOW PRESSURE SLOWLY SHIFTS EAST. TUESDAY NIGHT WILL BE COOLER WITH SOME CLEARING AND LOWER DEW POINTS BEHIND COLD FRONT. STILL SLIGHT CHANCE SHOWERS NE. WEDNESDAY LOOKS TO BE THE DRIEST DAY WITH SOME SUN BUT MODELS WANT TO BRING MOISTURE EAST FROM THE PLAINS AS A NEW LOW PRESSURE AREA DEVELOPS OVER TEXAS. THIS SYSTEM WILL MOVE SLOWLY EAST ACROSS THE FORECAST AREA BY THURSDAY NIGHT INTO THE WEEKEND SO HAVE ADDED AND INCREASED POPS FOR THE AREA. ECMWF MODEL DEVELOPS AN UPPER LOW TO THE NORTH OF THE AREA FOR THE WEEKEND SO KEPT POPS IN THROUGH THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 63 80 60 77 54 / 70 60 30 10 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 64 78 59 74 53 / 70 60 50 20 20 OAK RIDGE, TN 63 78 59 74 52 / 70 60 50 20 10 TRI CITIES AIRPORT, TN 61 74 56 72 50 / 80 80 60 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && BB/TD
Hazardous weather outlook, May 16, 4:17 AM EDT, 11 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 417 AM EDT SUN MAY 16 2010 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-170900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 417 AM EDT SUN MAY 16 2010 /317 AM CDT SUN MAY 16 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE REGION TODAY AND TONIGHT. OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED...AND A FEW OF THESE THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS. IN ADDITION...VERY HEAVY RAIN WILL BE POSSIBLE...WHICH MAY LEAD TO LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE IN THE FORECAST INTO THE FIRST PART OF THE WEEK. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE...ALONG WITH THE POSSIBILITY OF VERY HEAVY RAIN CAUSING LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY ON SUNDAY.
In the hours before
Special weather statement, May 16, 2:23 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 223 PM EDT SUN MAY 16 2010 TNZ014-037-038-069-161915- CLAIBORNE TN-GRAINGER TN-KNOX TN-UNION TN- 223 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR KNOX...CLAIBORNE...UNION AND GRAINGER COUNTIES UNTIL 315 PM EDT... AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF MAYNARDVILLE...MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAYNARDVILLE... BLAINE...LUTTRELL...ROSE HILL...JOPPA...SHARPS CHAPEL...SANDLICK... LONE MOUNTAIN AND SPRINGDALE. STAY IN A STRONG BUILDING AWAY FROM WINDOWS. DO NOT CROSS FLOODED ROADS. TURN AROUND...DON'T DROWN. BB
Special weather statement, May 16, 2:25 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 225 PM EDT SUN MAY 16 2010 TNZ040-070-073-161915- JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN- 225 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...EXTREME WESTERN COCKE AND JEFFERSON COUNTIES UNTIL 315 PM EDT... AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...DANDRIDGE...BIRD CROSSING AND CHESTNUT HILL. TD
Local storm report, May 16, 2:54 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
254 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FLASH FLOOD POUND 37.12N 82.61W
05/16/2010 WISE VA LAW ENFORCEMENT
NUMEROUS ROADS CLOSED IN POUND. BUSINESS U.S.23
UNDERWATER. SEVERAL MUDSLIDED REPORTED IN THE AREA.
&&
BBOYDSpecial weather statement, May 16, 3:16 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 316 PM EDT SUN MAY 16 2010 TNZ016-039>043-070-073-074-162015- COCKE SMOKY MOUNTAINS TN-HAMBLEN TN-HAWKINS TN-JEFFERSON TN-NORTH SEVIER TN-NORTHWEST COCKE TN-NORTHWEST GREENE TN-SEVIER SMOKY MOUNTAINS TN-SOUTHEAST GREENE TN- 316 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR GREENE...SEVIER...COCKE... JEFFERSON...HAWKINS AND HAMBLEN COUNTIES UNTIL 415 PM EDT... AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WHITE PINE TO 7 MILES NORTHWEST OF WATERVILLE...AND MOVING NORTHEAST AT 20 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...MORRISTOWN... NEWPORT...ROGERSVILLE...GREENEVILLE...RUSSELLVILLE...PARROTTSVILLE... TUSCULUM...SURGOINSVILLE...HARTFORD...BYBEE...LOWLAND...DEL RIO... ROUND MOUNTAIN...BULLS GAP...MOHAWK...CANEY BRANCH...ST. CLAIR... MOSHEIM...CEDAR CREEK AND ROMEO. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Special weather statement, May 16, 3:23 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 323 PM EDT SUN MAY 16 2010 TNZ085-099>101-162030- BRADLEY TN-HAMILTON TN-MCMINN TN-WEST POLK TN- 323 PM EDT SUN MAY 16 2010 ...SIGNIFICANT WEATHER ADVISORY FOR POLK...BRADLEY...HAMILTON AND MCMINN COUNTIES UNTIL 430 PM EDT... AT 318 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTH OF CLEVELAND...MOVING NORTHEAST AT 15 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CLEVELAND...BENTON... CHARLESTON...ETOWAH...GAP SPRINGS...WATERVILLE...HOPEWELL... PARKSVILLE...TASSO...CALHOUN...RELIANCE...DENTVILLE...RICEVILLE AND HILLSVIEW. LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN! DH
Local storm report, May 16, 3:31 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 PM EDT SUN MAY 16 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND DMG 7 SW TAZEWELL 36.39N 83.67W
05/16/2010 CLAIBORNE TN LAW ENFORCEMENT
SEVERAL TREES DOWN ON LONE MTN. RD. AND HWY 33S. SEVEN
MILES SOUTHWEST OF TAZEWELL. REPORTED BY DISPATCH.
&&
GRCThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 42 min |
| May 15, 8:22 PM EDT | Areal Flood Advisory | MRX | Anderson, Knox | 3 hr |
| May 16, 1:05 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 40 min |
| May 16, 1:38 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Knox, Loudon, Scott and 1 more | 112 min |
| May 16, 2:46 PM EDT | Areal Flood Advisory | MRX | Claiborne, Grainger, Knox, Sevier, Union | 119 min |
| May 16, 2:47 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Grainger, Hancock, Union | 58 min |
| May 16, 3:16 PM EDT | Areal Flood Advisory | MRX | Claiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 3 more | 3 hr |
| May 16, 3:27 PM EDT | Areal Flood Advisory | MRX | Blount, Bradley, McMinn, Monroe, Polk | 3 hr |
| May 16, 3:41 PM EDT | Severe Thunderstorm Warning | MRX | Hancock | 64 min |
| May 16, 3:46 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Hawkins, Johnson, Sullivan, Unicoi and 1 more | 3 hr |
| May 16, 4:07 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Polk | 38 min |
| May 16, 4:22 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 53 min |
| May 16, 4:29 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 46 min |
| May 16, 5:03 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Loudon, Monroe | 42 min |
| May 16, 5:17 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Johnson, Sullivan, Washington | 58 min |
| May 16, 6:12 PM EDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 63 min |
| May 16, 6:46 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 59 min |
| May 16, 12:55 PM EDT | Areal Flood Advisory | MRX | Wise, City of Norton | 3 hr |
| May 16, 1:56 PM EDT | Flash Flood Warning | MRX | Wise, City of Norton | 2 hr |
| May 16, 3:38 PM EDT | Flash Flood Warning | MRX | Lee, Scott, Wise, City of Norton | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.